Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jun 23, 2012, 3:56 PM MDT for Lincoln County, Montana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2012, 3:56 PM MDT (21:56 UTC)
- Expired
- Jun 23, 2012, 4:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Missoula, MT
County Lincoln County, MT
The radar
The Spokane radar (KOTX), 175 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 4:10 PM MDT | HAIL 0.25 | Libby, MT | .25 INCH HAIL REPORTED BY LAW ENFORCEMENT IN LIBBY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
983 WWUS85 KMSO 232156 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 356 PM MDT SAT JUN 23 2012 MTZ001-232245- KOOTENAI/CABINET REGION- 356 PM MDT SAT JUN 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANDERS AND CENTRAL LINCOLN COUNTIES UNTIL 445 PM MDT... AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES EAST OF NOXON...OR 25 MILES SOUTHEAST OF LIBBY...MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LIBBY AND KOOTENAI FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4870 11589 4851 11494 4787 11522 4825 11573 TIME...MOT...LOC 2156Z 186DEG 15KT 4812 11526 $$ KITSMILLER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 23, 3:01 PM MDT, 55 minutes earlier.
Area forecast discussion, Jun 23, 3:01 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
301 PM MDT Sat Jun 23 2012
.UPDATE...issued a red flag warning for the beaverhead deerlodge
region for Sunday afternoon.
&&
.DISCUSSION...Fuels are at critical levels in the beaverhead
deerlodge NF. This combined with very low humidities and strong
gusty winds for Sunday afternoon a red flag warning has been
issued. Conditions may be similar on Monday afternoon.
&&
.AVIATION...The development of strong thunderstorms will occur
today, likely after 23/1800Z and continuing well after sunset
tonight. Storms today will be capable of producing erratic, gusty
winds...hail...and very heavy rainfall. All terminals are expected
to be impacted by convection, however KGPI KGPI and locations
across NW Montana could see the strongest and most widespread
storm development.
&&
.PREV DISCUSSION... /ISSUED 1009 AM MDT Sat Jun 23 2012/
..strong to severe thunderstorms possible in northwest Montana
this afternoon and evening...
DISCUSSION...Thunderstorms will occur today from I-90 northward
with the strongest storms possible in northwest Montana including
Libby...Kalispell and the Glacier NP region. Impacts:
Possible large hail over 1" diameter
Possible very heavy rain and possible flash flooding
strong gusty outflow winds
What is causing this is a short wave spinning of a large upper
low will interact with this region of instability and very good
shear to produce the potential of some of these storms becoming
severe with 1 inch hail or greater. Stay tuned to the NWS for
potential warnings.
Sunday a few storms are possible in far northwest Montana but
convection will tail off by evening and lead to improving
conditions through Monday. Late Sunday into Monday will be
pleasant and warm days with temperatures in the 80s
Cold front will pass through the region Tuesday and Tuesday night.
Strong winds could impact Flathead lake with wind gusts in the 40
mph range.
Wednesday and Thursday will be the nicest days of next week under
the influence of a strengthening ridge.
AVIATION...The development of strong thunderstorms will occur
today, likely after 23/1800Z and continuing well after sunset
tonight. Storms today will be capable of producing erratic, gusty
winds...hail...and very heavy rainfall. All terminals are expected
to be impacted by convection, however KGPI KGPI and locations
across NW Montana could see the strongest and most widespread
storm development.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon to 9 PM MDT Sunday
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.
ID...None.
&&In the hours before
Special weather statement, Jun 23, 2:43 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 243 PM MDT SAT JUN 23 2012 MTZ006-043-232130- BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION- 243 PM MDT SAT JUN 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 330 PM MDT... AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF BONNER...OR 20 MILES EAST OF MISSOULA...MOVING NORTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POTOMAC... GREENOUGH...TWIN CREEKS AND CLEARWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4703 11375 4702 11331 4646 11352 4646 11380 TIME...MOT...LOC 2043Z 189DEG 9KT 4678 11360
Special weather statement, Jun 23, 3:56 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 356 PM MDT SAT JUN 23 2012 MTZ001-232245- KOOTENAI/CABINET REGION- 356 PM MDT SAT JUN 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANDERS AND CENTRAL LINCOLN COUNTIES UNTIL 445 PM MDT... AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES EAST OF NOXON...OR 25 MILES SOUTHEAST OF LIBBY...MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LIBBY AND KOOTENAI FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4870 11589 4851 11494 4787 11522 4825 11573 TIME...MOT...LOC 2156Z 186DEG 15KT 4812 11526 KITSMILLER
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:43 PM MDT | Special Weather Statement | MSO | Granite | 47 min |
| Jun 23, 2:55 PM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 30 hr |
| Jun 23, 2:56 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 64 min |
| Jun 23, 4:21 PM MDT | Special Weather Statement | MSO | 54 min | |
| Jun 23, 4:25 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 31 min |
| Jun 23, 5:51 PM MDT | Special Weather Statement | MSO | Missoula | 39 min |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.